Journal of Differential Geometry

A regularity theory for harmonic maps

Richard Schoen and Karen Uhlenbeck

Full-text: Open access

Article information

J. Differential Geom., Volume 17, Number 2 (1982), 307-335.

First available in Project Euclid: 25 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E20: Harmonic maps [See also 53C43], etc.
Secondary: 35J20: Variational methods for second-order elliptic equations


Schoen, Richard; Uhlenbeck, Karen. A regularity theory for harmonic maps. J. Differential Geom. 17 (1982), no. 2, 307--335. doi:10.4310/jdg/1214436923.

Export citation


  • [1] F. J. Almgren, Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems among surfaces of varying topological type and singularity structure, Ann. of Math. 87 (1968) 321-391.
  • [2] H. J. Borchers and W. J. Garber, Analyticity of solutions of the O(N) non-linear a-model, Comm. Math. Phys. 71 (1980) 299-309.
  • [3] E. De Giorgi, Frontiere orientate di misura minima, Seminario Mat. Scuola Norm. Sup. Pisa, 1966.
  • [4] E. De Giorgi, Un esempio di estremali discontinue per un problema variazanale di tipo ellittico, Boll. Un. Mat. Ital. (5) 4 (1968).
  • [5] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964) 109-160.
  • [6] H. Federer, Geometric measure theory, Springer, New York, 1969.
  • [7] H. Federer, Geometric measure theory, The singular sets of area minimizing rectifiable currents with codimension one and of area minimizing flat chains modulo two with arbitrary codimension, Bull. Amer. Math. Soc. 79 (1970) 761-771.
  • [8] M. Giaquinta, Multiple integrals in the calculus of variations and non-linear elliptic systems, Preprint 443, Bonn, 1981, 25-212.
  • [9] M. Giaquinta and E. Giusti, On the regularity of the minima of variational integrals, Acta Math., to appear.
  • [10] M. Giaquinta and E. Giusti, On the singular set of the minima of certain quadratic functionals, Preprint 453, Bonn.
  • [11] E. Giusti and M. Miranda, Sulla regolarita delle solluzioni de boli di una classes di sistemi ellittici quasilineari, Arch. Rational Mech. Anal. 31 (1968) 173-184.
  • [12] R. Hamilton, Harmonic maps of manifolds with boundary, Lecture Notes in Math. Vol. 471, Springer, New York, 1975.
  • [13] S. Hildebrandt, H. Kaul and K. O. Widman, An existence theorem for harmonic mappings of Riemannian manifolds, Acta Math. 138 (1970) 550-569.
  • [14] S. Hildebrandt and K. O. Widman, Some regularity for quasilinear elliptic systems of second order, Math. Z. 142 (1975) 67-86.
  • [15] S. Hildebrandt and K. O. Widman, On the Holder continuity of weak solutions of quasilinear elliptic systems of second order, Ann. Scuola Norm. Sup. Pisa (IV) 4 (1977) 145-178.
  • [16] O. Ladyzhenskaya and N. Uratseva, Linear and quasi-linear elliptic equations, Academic Press, New York, 1968.
  • [17] C. B. Morrey, Jr., The problem of Plateau on a Riemannian manifold, Ann. of Math. 49 (1948) 807-851.
  • [18] C. B. Morrey, Jr., Multiple integrals in the calculus of variations, Springer, New York, 1966.
  • [19] C. B. Morrey, Jr., Partial regularity results for non-linear elliptic systems, J. Math. Mech. 17 (1968) 649-670.


  • See Correction: Richard Schoen, Karen Uhlenbeck. Correction to: ``A regularity theory for harmonic maps''. J. Differential Geom., Volume 18, Number 2, (1983), 329--329.